Thunderstorm Wind, Hamilton
- When
- July 23, 11:50 AM EST
- Where
- Hamilton County, 2.9 mi ENE of Sale Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.390, -85.070
One tree fell across Poole Road in Sale Creek.
Abundant low level moisture and moderate instability ahead of a weak cold front produced widely scattered severe thunderstorms during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Abundant low level moisture and moderate instability ahead of a weak cold front produced widely scattered severe thunderstorms during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 23, 8:56 AM EST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 956 AM EDT Thu Jul 23 2020 .UPDATE... MORNING UPDATE. && .DISCUSSION... The forecast remains on track with no changes other than to input recent observations for temp, dew point, and wind in order to tweak hourly curves over the next few hours. Visible satellite shows extensive cloud cover along and N of I-40. This is blow off from a line of convection along a pre-frontal trough over West and Middle TN. This is leading to cooler temps still in the mid 70's as of 930 AM which is reducing MLCAPE to 300-500 J/Kg with low- level lapse rates only around 5-6 C/Km this morning. Kept the trend of PoPs expanding across the N Plateau, NE TN, and SW VA as well as the mountains through the morning as the shortwave and associated confluence aloft shifts through the OH Valley with current LI's of -3 to -4 aiding in the development of showers. Believe that the clouds will thin a bit after 16Z, and as the prefrontal trough moves E combined with continued upper confluence and mid level vorticity at the base of the shortwave trough, the increased heating of the moist boundary layer should initiate widespread convection. Have likely PoPs all areas this afternoon and evening except chance in the S Valley. MLCAPE will improve to 1000-1500 J/Kg this afternoon, but low DCAPE values and poor low- level lapse rates will keep any threat of severe winds very isolated despite the slightly higher values of deep layer shear in the N compared to yesterday. The airmass is just too moist to support strong downdrafts. The main risk will continue to be localized flooding this afternoon and evening with PWATs 1.8 to 2+ inches. The main risk areas will be from the E TN mountains through NE TN and SW VA where FFG is low owing to recent rains, so the slight risk for excessive rainfall from WPC in these areas is reasonable. Even so, slightly faster storm motions today means that training will be needed in order to see any flooding issues, so do not expect flooding to be widespread. Garuckas && .AVIATION... 12Z TAF DISCUSSION. VFR through the period at all sites with the only exceptions being restrictions associated with tsra today, as well as fog Friday morning at TRI. Skies will be highlighted by mostly mid/high clouds this morning before llv cu/stratocu develops by early afternoon as coverage of convection increases regionally. With that, carried prevailing shra with vcts at TRI, with confidence lower now at TYS and CHA thus only vcts was noted. Also included prob30s late in the period at all sites, latest at TRI as CAMs suggest some overnight convection possible. Winds through the period will remain mostly light and swly, with some enhanced gusting possible adjacent to any stronger convection. CDG && .PREV DISCUSSION... /ISSUED 326 AM EDT Thu Jul 23 2020/ SHORT TERM...(Today and Tonight)... The pattern this morning is highlighted by broad northern stream H5 troughing while a shortwave impulse traverses the southerly mean flow, with broader ridging centered over the Lower MS Valley. At the surface, western Atlantic ridging stretches westward across the Southern Appalachians, while a old/subtle moisture axis remains draped across portions of KY/VA/WV. Currently across East TN and southwest VA/NC, most earlier convection has diminished with loss of heating leaving behind only sct mid level debris clouds, with some lower level remnant cu spread about. Moving through today, the aforementioned shortwave will slide east aiding CI near midday (perhaps a couple hours earlier) mainly along the above noted moisture axis which looks to drift slightly southward out of KY, as well as across the mountains. With that, will peak pops in the mid/high likely range for these areas, while favoring high chance to low likely pops in the central/southern Valley. Guidance seems to have been consistently overdoing pops in days past, with the NBM once again suggesting categorical pops regionwide, therefore undercut these by at least one category across the board. For hazards today, think the overall downburst wind threat has decreased as the profiles have become additionally saturated, not to mention slightly cooler BL temps due to additional cloud cover working to decrease overall instability. That said, won't rule out such, especially in the southern Valley where profiles are driest and thus deeper updrafts are most favorable. Otherwise, another day of an elevated moderate/heavy rainfall threat which could lead to isolated flash flooding, mainly for areas that were hit by heavy rains most recently across the mountains of East TN and southwest VA. Convective coverage will decrease as the upper shortwave ejects in addition to loss of heating after sunset, yet still holding onto minimal pops in the vicinity of the nearly diffuse boundary through morning. Temperatures today will top out just a degree/two above normal levels. CDG LONG TERM...(Friday through Wednesday)... The extended period consists of seasonally hot temperatures and daily chances for showers and thunderstorms. Scattered to numerous showers and thunderstorms are anticipated for Friday with locally heavy rainfall and gusty winds possible in stronger storms. Heightened chances for showers and thunderstorms look to return by mid next week as well. Friday through Sunday The period begins with a seasonally amplified pattern across the CONUS with ridging in place in the central U.S. and shortwave troughing in the Pacific Northwest and also in the northeast. Locally, a small upper/mid-level shortwave can be seen over the County Warning Area (CWA) extending into the Deep South with west/northwest upper-level flow in place. A surface frontal boundary is also present from the Northern Plains to the Ohio River Valley and into New England with another weak boundary in southern portions of the CWA. Accordingly, scattered to numerous showers and thunderstorms are expected for the day on Friday with some uncertainty for the extent of coverage. A seasonally moist environment continues the threat of locally heavy rainfall. 0-8km mean winds of ~10 kts suggests that storm movement will limit the overall flash flooding potential with efficient rainfall production still possible. Mixed-layer instability of 1,500-2,000 J/kg, weak 0- 6km bulk shear, and modest DCAPE values do keep the potential for isolated gusty winds within stronger storms, but overall severe potential remains low. Heading into Saturday, further development of the ridge is indicated in the central U.S. with the aforementioned shortwave having lifted to the north and east leading to increased subsidence over the CWA. Weak 500mb PVA and the weak boundary, with increased instability and low-level moisture, in the south will keep focus on higher PoPs in the south. Increasing upper-level ridging and subtle height rises over the area keep diurnal PoPs to 30%-40% with seasonally hot daytime temperatures for Sunday, typical of late July. Monday through Wednesday Heading into Monday, the upper-level flow becomes more zonal locally with the aforementioned western trough progressing out of the Northern Plains. Slightly positive 850mb temperature anomalies and 500mb height anomalies do still suggest seasonally hot temperatures to persist. Weak embedded shortwave energy and weak mid-level PVA both keep continued chances for summertime pulse convection on Monday. By mid-week, the upper trough is indicated to sag further south with a frontal boundary approaching from the north. Northwest flow aloft, progression of the front, and 2 to 4 dam of upper-level height falls increase PoPs for the end of the period with temperatures moderating to near normal. BW && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 92 73 92 72 93 / 50 20 70 20 60 Knoxville McGhee Tyson Airport, TN 89 72 91 71 92 / 50 30 70 20 50 Oak Ridge, TN 89 71 91 70 92 / 60 30 60 20 40 Tri Cities Airport, TN 86 68 87 67 90 / 60 40 60 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 334 AM EDT Thu Jul 23 2020 NCZ060-061-TNZ012-013-035-036-067-068-081>087-098>102-240745- Cherokee-Clay-Scott-Campbell-Morgan-Anderson-Roane-Loudon- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk- 334 AM EDT Thu Jul 23 2020 /234 AM CDT Thu Jul 23 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina and east Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. TNZ014>018-037>047-069>074-VAZ001-002-005-006-008-240745- Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington-Unicoi-Northwest Carter- Southeast Carter-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-Lee- Wise-Scott-Russell- 334 AM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for portions of east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are in the forecast today. Moderate to heavy rainfall is possible at times which could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
1223 PM EDT Thu Jul 23 2020
TNZ040-042-231715-
Northwest Greene TN-Northwest Cocke TN-
1223 PM EDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GREENE COUNTY UNTIL
115 PM EDT...
At 1222 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of White Pine, or 9 miles southeast of Morristown, moving
east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mosheim and Mohawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3630 8298 3609 8292 3609 8319 3614 8321
3613 8319 3613 8318 3614 8318 3617 8319
3619 8314 3628 8303 3627 8302
TIME...MOT...LOC 1622Z 248DEG 10KT 3613 8316
JLBSpecial Weather Statement
National Weather Service Morristown TN
1234 PM EDT Thu Jul 23 2020
TNZ083-084-099-231700-
Rhea TN-Hamilton TN-Meigs TN-
1234 PM EDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...SOUTHWESTERN
MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL 100 PM EDT...
At 1234 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Soddy-Daisy, or 10 miles southwest of Dayton. This
storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dayton, Soddy-Daisy, Graysville, Sale Creek, Birchwood and Flat Top
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3530 8516 3541 8517 3550 8501 3529 8494
3528 8494 3527 8496
TIME...MOT...LOC 1634Z 258DEG 4KT 3535 8510
JLBThe national radar mosaic for the moment the first event began.
10 thunderstorm wind. Local standard time, as filed.
One tree fell across Poole Road in Sale Creek.
A few trees reported down along Piney Flats Road.
A few trees reported down.
Several trees reported down.
A few trees reported down.
Several trees reported down.
Wind was measured by a home weather station.
Trees reported down.
Several trees reported down across the area.
Several trees reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895598, 895599, 895600, 895601, 895602, 895603, 895607, 895604, 895605, 895606.